Alert archive / Louisiana / Wind Advisories in 2020

Wind Advisory 9, NWS Lake Charles, LA

April 22, 20204 parishes in Louisiana

NWS Lake Charles, LA issued this wind advisory at Apr 22, 2020, 1:59 PM CDT for 4 parishes in Louisiana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 1:59 PM CDT (18:59 UTC)
Expired
Apr 22, 2020, 7:00 PM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA

Counties Cameron Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS74 KLCH 221859
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
159 PM CDT Wed Apr 22 2020

LAZ033-041>045-052>055-073-074-TXZ215-216-230000-
/O.NEW.KLCH.WI.Y.0009.200422T1859Z-200423T0000Z/
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
Including the cities of Lawtell, Opelousas, Eunice, Lake Charles,
Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, 
Crowley, Rayne, Branch, Church Point, Richard, Lafayette, 
Breaux Bridge, Cade, St. Martinville, Abbeville, 
Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, 
Morgan City, Burns Point, Centerville, Franklin, Patterson, 
Berwick, Bayou Vista, Stephensville, Hackberry, Johnson Bayou, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, Beaumont, Sabine Pass, Sea Rim State Park, 
Orange, Vidor, and Bridge City
159 PM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 25 mph with gusts over 35 mph.

* WHERE...Portions of central, south central and southwest 
  Louisiana and southeast Texas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Apr 22, 11:49 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 11:49 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1149 AM CDT Wed Apr 22 2020

.AVIATION...Latest short-term guidance suggesting limited
convection over all southern terminals through this TAF package.
Have backed off BPT, LCH, LFT and ARA to VCTS/VCSH. Main lift and
convective activity will be focused over central Louisiana and
maintaining prevailing or TEMPO groups for showers and
thunderstorms at AEX. All terminals can expect MVFR ceilings
through much of the day, slipping down into IFR overnight. Rains
will be ending post-sunrise Thursday with the passage of a cold
front.

&&

.PREV DISCUSSION... /issued 1124 AM CDT Wed Apr 22 2020/

UPDATE...
Made some minor adjustments to the grids. Tornado Watch number 133
has been issued until 5 pm for northern portions of the forecast
area. Looks like 2 waves of development with latest CAMs. First
wave starting about now until mid afternoon. These cells will
likely produce large hail with forecasted large steep lapse rates.
If any can be come truly surface based, then they may take
advantage of the low level shear with a quick spin up. Second
wave will be ahead of the front later this evening, with a wind
damage threat.

We plan on a 18Z special upper air sounding to get a better look
at current atmosphere profile.

Rua

PREV DISCUSSION... /issued 701 AM CDT Wed Apr 22 2020/

DISCUSSION...
For 12z TAF issuance.

AVIATION...
Sfc obs show a mixed bag ongoing across the forecast area this
morning. For the swrn terminals, visibilities are good with MVFR
ceilings ongoing or expected soon. For the Acadiana terminals,
dense fog has been reported periodically the past few hours. Then
at KAEX, VLIFR vsby/cig is ongoing. Regardless, conditions should
improve somewhat through the morning, although MVFR conditions
will be the primary for the most part. Through mid-afternoon, the
big story looks to be the strong srly winds which will develop as
higher winds aloft mix down and deepening low pressure over the
srn Plains tightens the gradient. Latest model runs all depict the
first round of showers/storms associated with the initial
shortwave developing by late afternoon and quickly sweeping
through, especially for KAEX. After a brief lull this evening
(although ceilings will again lower), round two of the precip,
this time along a pre-frontal trof, is expected to sweep through.

25

PREV DISCUSSION... /issued 323 AM CDT Wed Apr 22 2020/

DISCUSSION...High pressure is moving east across the eastern
sections of the country today and will become centered along the
mid-Atlantic coast by mid day. Low pressure is developing along
the border of New Mexico and the Texas Panhandle. Between these
systems a southeast flow is increasing moisture along the
northwest gulf coast. Dewpoints in the 70s are pushing into the
coast of SE TX. Dewpoints in the 50s are noted across Cen LA,
however these values will increase through the day and push to
around 70 by late afternoon or early evening.

As moisture increases locally the disturbance over Northwest
Texas will move closer this afternoon increasing lift. Shear will
also increase and become sufficient for strong to severe storms
later today. Convection is expected to begin by mid to late
morning, however late afternoon into tonight will have a greater
chance for severe weather. SPC has highlighted the area for today
into Thursday morning.

Flooding may also be a concern across interior areas if storms
train, however the risk looks marginal at this time for widespread
flash flooding.

A slightly cooler and drier air mass is expected to filter in
Thursday behind the front with a secondary boundary moving
through by late Friday. Temperatures will run near normal into
early next week. A slight chance of rain may return by the middle
of next week as the return flow sets back up and another front
moves closer.

MARINE...A moderate to strong onshore flow will develop today
ahead of an approaching cold front. Small craft should exercise
caution.

An offshore flow will develop Thursday with a brief period of
onshore flow is expected again by Friday. Another front will move
through Friday night with a moderate offshore flow through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  69  82  56 /  70  90  10   0
LCH  80  73  85  61 /  50  70  20   0
LFT  82  73  85  61 /  50  60  30   0
BPT  79  73  85  64 /  50  70  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ430-
     432-435-450-452-455-470-472-475.

&&

AVIATION...23
Hazardous weather outlook, Apr 22, 5:02 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
502 AM CDT Wed Apr 22 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-231015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
502 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

An upper level storm system will traverse the Southern Plains and
push into the Mid Mississippi River Valley today into Thursday.
Scattered to numerous showers and thunderstorms are expected to
affect the area from this afternoon through Thursday morning. There
is a risk that some of the thunderstorms will become severe, with all
modes of severe weather possible. Thunderstorms will also be capable
of locally heavy rainfall, which could result in localized minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area Thursday. Severe weather will remain
possible early Thursday in lower Acadiana.

Thursday night through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-231015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
502 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

A moderate to strong onshore flow will occur today as low pressure
moves across the southern plains. Small craft should exercise
caution.

An upper level storm system will traverse the Southern Plains and
push into the Mid Mississippi River Valley today into Thursday.
Scattered to numerous showers and thunderstorms are expected to
affect the area from this afternoon through Thursday morning. There
is a risk that some of the thunderstorms will become severe, with all
modes of severe weather possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will remain over the coastal waters into Thursday as a
cold front exits the area.

A moderate offshore flow is expected Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:37 AM CDTRiver Flood WarningLCHBeauregard, Vernon21 days
Apr 22, 2:20 PM CDTSevere Thunderstorm WarningLCHVernon25 min
Apr 22, 2:48 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon42 min
Apr 22, 3:58 PM CDTSevere Thunderstorm WarningLCHRapides32 min
Apr 22, 5:59 PM CDTTornado WarningLCHTyler46 min
Apr 22, 6:43 PM CDTTornado Warning Tornado observedConsiderable damage threatLCHJasper, Tyler32 min

Nearby

Wind Advisories in Louisiana, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.